You should take him to see a neurologist as soon as possible, for a proper evaluation could save him a lifetime of harassment or at the very least, help to alleviate some of the symptoms and some of your worries.
Tics do return, often due to stress or other factors. It is possible that it has an environmental or medicinal cause. Medications such as Phenergan can cause dystonia. Untreated this can become permanent.
On the flip side, a nervous tic disorder often begins in childhood and can come and go. Stress or illness can set it off, and when made aware of it by another person, you become self conscious and the jerking becomes more predominant, as this brings on additional stress and embarrassment.
I am sure you can tell that I suffer with this issue and have since childhood. I have periods where I do not tic, or do not tic as much. Those are times when I am at peace in my life.
There are treatments and if he has a true disorder, you will want to explore those options. Trust me when I say children can be mean and also, maybe it is simply a medication that set it off. In instances of dystonia due to a medication, the tics can be reversed, however they can also become permanent. The sooner you treat it, the sooner they go away and the less chance of recurrence, if that is the case.
Either way, a neurologist will have the most knowledge regarding this issue as it is a disorder of the central nervous system. I hope this helps and I hope your son has no additional recurrences of this problem. Also, be aware that the jerking movements can also cause physical discomfort.